Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 83, NWS Corpus Christi, TX

July 22, 2004Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Jul 22, 2004, 8:54 PM CDT for Webb County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 8:54 PM CDT (01:54 UTC)
Expired
Jul 22, 2004, 11:00 PM CDT
In force
2 hr
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 161 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 230201
FFWCRP
TXC479-230500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
854 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WEBB COUNTY IN TEXAS

* UNTIL MIDNIGHT CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN SOUTH OF AGUILARES 
EXTENDING NORTH ACROSS EASTERN WEBB COUNTY. INDIVIDUAL STORMS WERE 
MOVING NORTH AT 15 TO 20 MPH...HOWEVER THE LINE IS MOVING LITTLE AND 
STORMS ARE TRAINING OVER THE SAME AREAS REPEATEDLY. DOPPLER RADAR 
INDICATES STORMS HAVE ALREADY PRODUCED 2 TO 4 INCHES ACROSS A LARGE  
PORTION OF WESTERN WEBB COUNTY AND ADDITIONAL 1 TO 3 INCHES WILL BE 
POSSIBLE THROUGH 11 PM.

* SOME LOCATIONS AFFECTED INCLUDE...
  AGUILARES...
  BRUNI...
  MIRANDO CITY...
  OILTON...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES...INCLUDING HIGHWAY 
44...HIGHWAY 59 AND STATE ROAD 359 IN EASTERN WEBB COUNTY.  
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS 
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. 
TRAVEL IS NOT RECOMMENDED IN THESE AREAS IF POSSIBLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CORPUS CHRISTI.

LAT...LON 2729 9932 2729 9884 2803 9885 2802 9934

$$

MJG
1 follow-up statement
000 
WGUS74 KCRP 230401
FFSCRP
TXC479-230500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1101 PM CDT THU JUL 22 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN WEBB   
   COUNTY UNTIL MIDNIGHT CDT FRIDAY MORNING...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE 
SOUTHEASTERN PORTION OF WEBB COUNTY. DOPPLER RADAR ESTIMATED 
RAINFALL RATES OF 3 TO 4 INCHES PER HOUR JUST WEST OF FARM TO MARKET 
ROAD 205...NORTH OF OILTON AND SOUTH OF US HIGHWAY 59. RAINFALL 
RATES OF 2 TO 2.5 INCHES WERE ESTIMATED IN A REGION SOUTH OF 
AGUILARES AND JUST WEST OF COUNTY ROAD 649. 

AT 1050 PM CDT...LAW ENFORCEMENT CONTINUES TO REPORT ROAD CLOSURES 
ALONG STATE ROAD 359...FARM TO MARKET ROAD 2895...AND COUNTY ROAD 
649. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2780 9883 2729 9884 2730 9942 2782 9941

$$

WC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:05 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 22, 3:05 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
305 PM CDT THU JUL 22 2004

.SHORT-TERM (TONIGHT THROUGH FRIDAY NIGHT)...DIURNAL CONVECTION
FIRING UP AGAIN TODAY ALONG AND AHEAD OF THE SEA-BREEZE FRONT.
EXPECT THIS ACTIVITY TO MOVE NORTH AND WEST INTO THE RIO GRANDE
PLAINS LATER THIS AFTERNOON.  DO NOT EXPECT ANYTHING SEVERE BUT WITH
THE DRY AIR IN THE MID-LEVELS...CANNOT RULE OUT AN ISOLATED STRONG
STORM.  UPPER-LEVEL LOW CONTINUES WEST-NORTHWEST TRACK INTO THE BIG
BEND COUNTRY.  SHOULD SEE THE CONVECTION WANE AS THE DAYTIME HEATING
DIMINISHES THIS EVENING...BUT COULD STILL SEE A FEW LINGERING TSRA.
MAY NEED A PRE-PERIOD ON THE AFTERNOON ZONES TO ACCOUNT FOR ONGOING
CONVECTION THAT WILL NOT BE COVERED BY THE EVENING PERIOD.  NOT
EXPECTING MUCH IN THE WAY OF FOG TONIGHT...ALTHOUGH COULD SEE
LOCATIONS ALONG THE HIGHWAY 77 CORRIDOR EXPERIENCE PATCHY FOG FOR A
BRIEF TIME.  TOMORROW...SHOULD SEE SCATTERED TSRA OVER THE
NORTHEASTERN AREAS...AND ADJACENT COASTAL WATERS...DURING THE
MORNING HOURS.  THIS SHOULD GIVE WAY TO SCATTERED ACTIVITY ALONG THE
SEA-BREEZE DURING THE AFTERNOON.  MODELS ARE SHOWING H25 WINDS
BECOMING INCREASINGLY DIFFLUENT OVER THE NEXT 12-24 HOURS AS THE
UPPER-LOW MOVES WEST.  THIS COMBINED WITH MODEST MOISTURE AND
SEA-BREEZE WILL ALLOW TSRA TO DEVELOP.  AGAIN...THIS SHOULD DIMINISH
DURING THE EVENING HOURS TOMORROW.  SCEC CONTINUES FOR THE SOUTHERN
BAYS THIS EVENING...BUT WILL LIKELY BE DROPPED WITH THE 1030PM
PACKAGE. MAY NEED TO PUT SCEC OUT FOR THE GULF WATERS FOR THE
OVERNIGHT PERIOD FOR WINDS 15 TO 20 KNOTS.

&&

.LONG-TERM (SATURDAY THROUGH THURSDAY)...EXTENDED PORTION OF THE
FORECAST REMAINS A CHALLENGE AS MODELS STILL DIFFER ON HANDLING OF
THE FRONTAL BOUNDARY SUNDAY THROUGH TUESDAY.  GFS HAS BEEN
FLIP-FLOPPING ON ITS SOLUTION...BEING MORE AGGRESSIVE WITH THE FRONT
WHILE CANADIAN AND NOGAPS PRETTY MUCH KEEP IT NORTH OF THE AREA.
GENERALLY EXPECT THE FRONT TO STAY TO THE NORTH...ALTHOUGH WE COULD
GET SOME LIGHT NORTH WINDS IN THE MORNING OVER THE NORTHEASTERN
COUNTIES.  AVAILABLE MODELS SHOWING ATMOSPHERIC HUMIDITY HAVE BEEN
PERSISTENT/SOMEWHAT CONSISTENT IN BRINGING HIGHER MOISTURE VALUES
INTO THE AREA BY TUESDAY MORNING...WITH GFS HAVING 2 INCH PWATS OVER
THE AREA BY THEN.  AGAIN...MOISTURE MAY BE A BIT OVERDONE BY THE GFS
BRINGING THE BOUNDARY DOWN SO FAR TO THE SOUTH...HOWEVER GIVEN THE
THE OFTEN DRIER DGEXU HAS BEEN SHOWING THIS BETTER MOISTURE OVER THE
AREA AND THE EXPECTED WIND FIELDS ARE LIGHT IN A COL AREA
ALOFT...WITH GO WITH CHANCE POPS MONDAY...TUESDAY AND WEDNESDAY OVER
THE EAST AND SLIGHT CHANCE OVER THE WEST.  UPPER HIGH TRYING TO
BUILD BACK ON THURSDAY AND MOISTURE IS A BIT MORE LACKING...AND
WINDS BEGINNING TO PICK UP A BIT.  AS A RESULT...WILL JUST GO WITH
SLIGHT CHANCE POPS OVER THE EAST ON THURSDAY.  AS FAR AS
TEMPERATURES ARE CONCERNED...WILL KEEP MAX TEMPS ABOVE CLIMATOLOGY
SATURDAY AND SUNDAY...BUT KEEP THEM NEAR TO BELOW CLIMO MONDAY
THROUGH WEDNESDAY WITH THE INCREASE IN CLOUD COVER AND THE CHANCE
FOR PRECIPITATION.  WILL GO WITH NEAR CLIMATOLOGY WITH MIN
TEMPERATURES FOR MOST PERIODS.  WINDS WILL NOT BE TOO STRONG UNTIL
THE END OF THE FORECAST PERIOD AS THE THERMAL LOW REDEVELOPS OVER
THE LEE OF THE ROCKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI 76  93 75  96 74 / 10 20 05 05 05
VICTORIA       74  93 74  97 73 / 20 30 05 10 10
LAREDO         78 101 79 103 79 / 20 30 10 05 05
ALICE          75  97 74  99 73 / 10 20 05 05 05
ROCKPORT       79  91 78  93 79 / 20 30 05 10 10
COTULLA        75  98 75 100 75 / 20 20 10 05 05

&&

.CRP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

94/MJ...SHORT-TERM
86/GW...LONG-TERM
Hazardous weather outlook, Jul 22, 5:05 AM CDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
505 AM CDT THU JUL 22 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-230000-
ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES-
REFUGIO-SAN PATRICIO-VICTORIA-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB-
505 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW WILL GENERATE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH TONIGHT. SOME OF THE STORMS
WILL PRODUCE LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS. THE STORMS
WILL BE MOST PROMINENT ACROSS THE NORTHERN COASTAL BEND AND RIO
GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL APPROACH 110 DEGREES OVER INLAND PORTIONS OF THE
AREA BETWEEN FRIDAY AND SUNDAY.  OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BB/MB

In the hours before

Special weather statement, Jul 22, 5:14 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
514 PM CDT THU JUL 22 2004

TXZ239-240-222315-
DUVAL-WEBB-
514 PM CDT THU JUL 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS DUVAL AND WEBB COUNTIES
THROUGH 615 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS SCATTERED ACROSS DUVAL AND WEBB
COUNTIES.  THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF
LAREDO...BENAVIDES...FREER...LOS ANGELES...AND AGUILARES.

THESE STRONG THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL
HAIL...WINDS GUSTING TO 40 TO 50 MPH...FREQUENT LIGHTNING AND HEAVY
RAIN.  RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THE
STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ
Special weather statement, Jul 22, 6:09 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
609 PM CDT THU JUL 22 2004

TXZ229-239-230015-
LA SALLE-WEBB-
609 PM CDT THU JUL 22 2004

...AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE ACROSS LA SALLE AND
WEBB COUNTIES THROUGH 715 PM CDT...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM NEAR LAREDO...TO
ENCINAL...TO NEAR COTULLA...MOVING NORTH AT 15 MPH.

THIS AREA OF STRONG THUNDERSTORMS HAS HAD A HISTORY OF PRODUCING
SMALL HAIL...WINDS GUSTING UP TO 50 MPH...FREQUENT LIGHTNING AND
VERY HEAVY RAIN WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES AN
HOUR. RESIDENTS SHOULD TAKE COVER AS THESE STORMS APPROACH.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ
Local storm report, Jul 22, 6:51 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
651 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     COTULLA                 28.44N 99.24W
07/22/2004                   LA SALLE           TX   LAW ENFORCEMENT

            POWER LINES DOWN IN COTULLA.

0625 PM     HAIL             COTULLA                 28.44N 99.24W
07/22/2004  0.88 INCH        LA SALLE           TX   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED IN COTULLA.

&&

MJ
Local storm report, Jul 22, 7:06 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
706 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FUNNEL CLOUD     2 SW BENAVIDES          27.58N 98.43W
07/22/2004                   DUVAL              TX   LAW ENFORCEMENT

            JIM WELLS SHERIFF SPOTTED A FUNNEL CLOUD LOWERING TO THE
            GROUND NEAR FM2295, BUT TOUCH DOWN NOT WAS COMFIRMED.

0625 PM     FUNNEL CLOUD     4 N BENAVIDES           27.66N 98.41W
07/22/2004                   DUVAL              TX   LAW ENFORCEMENT

            NUMEROUS PUBLIC REPORTS OF FUNNEL CLOUDS FROM RESIDENTS
            IN SAN DIEGO LOOKING WEST TOWARDS FREER.

&&

MJG
Local storm report, Jul 22, 7:25 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
725 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             5 SE EL CENIZO          27.29N 99.44W
07/22/2004  0.75 INCH        WEBB               TX   LAW ENFORCEMENT

            PENNY HAIL ON HIGHWAY 83 ON WEBB/ZAPATA COUNTY LINE

&&

MJG
Local storm report, Jul 22, 7:25 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
725 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             5 SE EL CENIZO          27.29N 99.44W
07/22/2004  0.75 INCH        WEBB               TX   LAW ENFORCEMENT

            PENNY HAIL ON HIGHWAY 83 ON WEBB/ZAPATA COUNTY LINE

&&

MJG

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:08 PM CDTSevere Thunderstorm WarningCRPDuval67 min
Jul 22, 8:01 PM CDTSevere Thunderstorm WarningCRPWebb44 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.